8 doctors weighed in:

What is the distinction between a severe side effect, and an overdose in regards to the drug Amitriptyline? Took 9(25mg) for sleep. Lost coordination.

8 doctors weighed in
Dr. Oscar Novick
Pediatrics
4 doctors agree

In brief: Distinction

A severe side effect may be due one tablet or medication taken over a short period.
Taking 9 tablets at a time is a deliberate attempt to fo harm

In brief: Distinction

A severe side effect may be due one tablet or medication taken over a short period.
Taking 9 tablets at a time is a deliberate attempt to fo harm
Dr. Oscar Novick
Dr. Oscar Novick
Thank
Dr. Georgia Latham
Family Medicine
2 doctors agree

In brief: Overdose

Nine tablets of amitriptyline (25 mg) would be 225 mg.
Almost any person would have sign effects, often intolerable, at that dose. For someone who does not take amitriptyline on a regular basis this dose is high enough to result in symptoms of overdose. This could be very dangerous and even life threatening. Take medications only as prescribed (directed by a physician).

In brief: Overdose

Nine tablets of amitriptyline (25 mg) would be 225 mg.
Almost any person would have sign effects, often intolerable, at that dose. For someone who does not take amitriptyline on a regular basis this dose is high enough to result in symptoms of overdose. This could be very dangerous and even life threatening. Take medications only as prescribed (directed by a physician).
Dr. Georgia Latham
Dr. Georgia Latham
Thank
Dr. Steven Simon
Physical & Rehabilitation Medicine
1 doctor agrees

In brief: Adverse med effects

Both effects of overdose and adverse effects may be the same,,but the main difference may be that side effects can occur at any dose, while overdose indicates that a dose greater than recommended was taken.

In brief: Adverse med effects

Both effects of overdose and adverse effects may be the same,,but the main difference may be that side effects can occur at any dose, while overdose indicates that a dose greater than recommended was taken.
Dr. Steven Simon
Dr. Steven Simon
Thank
Dr. Rashed Hasan
Pediatrics - Critical Care

In brief: Amitriptyline

Overdose with amitirptyline can lead to ataxia and other coordination problems.
Ingestion of 750 mg or greater can lead to serious toxicity. It can also lead heart rhythm problems. If you continue to be symptomatic you need to be seen by a physician

In brief: Amitriptyline

Overdose with amitirptyline can lead to ataxia and other coordination problems.
Ingestion of 750 mg or greater can lead to serious toxicity. It can also lead heart rhythm problems. If you continue to be symptomatic you need to be seen by a physician
Dr. Rashed Hasan
Dr. Rashed Hasan
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors